Iowa, 2016

Winter Storm and Hail in Iowa, March 23 to 24, 2016

March 23 to 24, 2016 · NWS DMX · 10 events in 10 counties and zones

A low pressure system trekked along the Nebraska-Kansas border eastward along the Iowa-Missouri border. Initially, thunderstorms fired ahead of the dry line/cold front in the warm sector and made their way into portions of southwest Iowa.

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A low pressure system trekked along the Nebraska-Kansas border eastward along the Iowa-Missouri border. Initially, thunderstorms fired ahead of the dry line/cold front in the warm sector and made their way into portions of southwest Iowa. Before convection dissipated one inch hail was reported in the Bedford, IA area. Further north in the cold sector, much of Iowa saw periods of heavy snowfall, especially across portions of northwest and north central Iowa. Heavy snowfall kicked off around 7:30 pm across Emmet, Palo Alto, and Pocahontas counties and continued northeast through the evening. Heavy snowfall primarily ended around or just after midnight with the primary snowfall band, followed by lighter snowfall as the deformation zone came through in the early morning hours. Greatest snowfall amounts were generally in the 8 to 12 inch range, with Emmet and Palo Alto counties on the upper range.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Mar 23, 5:42 PM CST, 14 minutes earlier.

Area forecast discussion, Mar 23, 5:42 PM CST, 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
642 PM CDT WED MAR 23 2016

.SHORT TERM /TONIGHT/...
ISSUED AT 355 PM CDT WED MAR 23 2016

STRONG STORM SYSTEM TO BRING A VARIETY OF WEATHER TO CENTRAL IOWA
TONIGHT.  ACROSS THE SOUTH...A WARM FRONT IS EXPECTED TO LIFT INTO
THE SOUTHERN QUARTER OR SO OF THE STATE.  THERE IS AN ENORMOUS
AMOUNT OF FORCING AND SHEAR ALONG AND SOUTH OF THE BOUNDARY SO WHILE
IT HAS TAKEN A BIT LONGER FOR STORMS TO DEVELOP...LARGELY DUE TO
CLOUD COVER AND LACK OF INSTABILITY AND DEEPER MOISTURE...STORMS
WILL MOVE INTO THE AREA...MAINLY ALONG AND SOUTH OF HIGHWAY 30.
THERE WILL BE A BRIEF WINDOW THROUGH 02Z OR SO WHERE STORMS COULD
BECOME SEVERE...ESPECIALLY ALONG AND SOUTH OF HIGHWAY34...EXHIBITING
ALL MODES OF SEVERE WEATHER. FURTHER NORTH TO THE HIGHWAY 30
CORRIDOR STRONGER STORMS LOOKING LESS LIKELY BUT I CANNOT RULE OUT A
FEW STORMS WITH A LARGE HAIL POTENTIAL.

ACROSS THE NORTH...A NICE BAND OF PRECIP IS SETTING UP AND PRECIP IN
THIS BAND ACROSS NORTHERN IOWA SHOULD CHANGE OVER TO SNOW IN THE
NEXT COUPLE OF HOURS.  THERE IS SOME PRETTY DECENT INSTABILITY IN
THE BAND WHERE EARLIER THUNDERSTORMS WITH SNOW PRODUCED A QUICK
COUPLE OF INCHES.  I DID INCLUDE THE POTENTIAL FOR THUNDERSNOW THIS
EVENING IN THE WARNING AREA.  MODERATE TO HEAVY SNOW ALONG WITH
INCREASING WIND WILL MAKE FOR HAZARDOUS CONDITIONS FROM LATE EVENING
THROUGH THURSDAY MORNING.  NO CHANGES PLANNED TO THE
WARNING/ADVISORY AT THIS TIME.

.LONG TERM /THURSDAY THROUGH WEDNESDAY/...
ISSUED AT 355 PM CDT WED MAR 23 2016

PRIMARY CONCERN WILL BE LARGE SPRING STORM AT ONSET. EXTREME
FORCING WILL STILL BE IN PROGRESS SHORTLY AFTER SUNRISE WITH DEEP
QG FORCING AND LIFT...WHICH WILL STILL BE PHASED WITH NOTED BUT
HIGH BASED FRONTOGENETICAL FORCING. MORE INTENSE SNOW BANDS MAY
STILL BE IN PROGRESS WITH SIMILARLY HIGH BASED NEGATIVE EPV
CONTINUING TO ENHANCED PRECIP RATES. THIS WILL BE VERY SHORT LIVED
HOWEVER WITH STRONG RISE/FALL QG COUPLET MOVING WEST TO EAST OUT
OF THE FORECAST AREA. THUS EXPECTED ONLY ANOTHER INCH OR LESS OF
SNOW DURING THE MORNING. HOWEVER THE WINDS WILL REMAIN QUITE
STRONG...PUSHING ADVISORY CRITERIA IN SPOTS...SO BLOWING SNOW MAY
LINGER FOR A FEW HOURS IN THE MORNING NORTH AFTER THE SNOW
DECREASES.

THE STRONG SUBSIDENCE WILL CONTINUE INTO THE EVENING WITH SURFACE
HIGH PRESSURE REACHING CENTRAL IA TOWARD 06Z. THIS WILL ALLOW FOR A
PERIOD OF FAVORABLE RADIATIONAL COOLING OVER THE SNOWPACK...LIKELY
DROPPING LOWS BELOW EVEN THE LOWEST MOS TO 15F OR LESS NORTH.
LOOKING TOWARD THE END OF THE WEEK...A NRN STREAM WAVE WILL DIP
INTO THE MEAN TROUGH REINTRODUCING ANOTHER PRECIP WINDOW LATE FRI
INTO FRI NIGHT. FORCING IS WEAK TO MODERATE AND MOISTURE STRUGGLES
TO REALLY SATURATE HOWEVER SO POPS REMAIN IN THE LOW CHANCE
CATEGORY FOR THIS PERIOD. LATER IN THE WEEKEND SHORT WAVES WITH A
BIT FARTHER SOUTH TRAJECTORY THROUGH THE ROCKIES RATHER THAN NRN
PLAINS WILL DROP INTO THE BASE OF THE TROUGH. THIS WILL PRODUCE
MORE FAVORABLE FORCING AND SATURATION OVER THE
WEEKEND...ESPECIALLY SAT. A SECOND WAVE WILL PASS THROUGH THE
TROUGH WITH A SIMILAR TRACK AND FORCING...BUT IT MAY MOVE JUST
FARTHER SOUTH AND EAST KEEPING THE BETTER POPS INTO MO AND IL.

THE FORECAST LOOKS DRY FOR THE START OF THE NEXT WORK WEEK WITH
LOWER AMPLITUDE FLOW AND MS VALLEY SHORT WAVE RIDGING. THE
AMPLITUDE WILL INCREASE LATE IN THE PERIOD HOWEVER WITH A LARGE
WRN CONUS CLOSED LOW. THE GFS IS FASTER WITH ITS PROGRESSION INTO
THE MO VALLEY...AND IS LIKELY TOO FAST AS IS OFTEN THE CASE...BUT
EVEN THE SLOWER ECMWF SUGGESTS WEAK FORCING AND PRECIP POTENTIAL
INTO IA BY WED.

&&

.AVIATION...24/00Z
ISSUED AT 642 PM CDT WED MAR 23 2016

CONDITIONS TO DETERIORATE THROUGH 06Z. MAJOR CONCERNS REMAIN FOR
STRONG WINDS...IFR VISBY IN SNOW AND BLOWING SNOW...AND THUNDER
ACROSS THE SOUTH. MAIN THRUST OF SYSTEM WILL AFFECT THE REGION
BETWEEN 03-09Z THEN GRADUALLY LIFT EAST OF THE AREA AFT 12Z.
STRONG WINDS REMAIN BEHIND SYSTEM THROUGH 00Z EAST OF I35. /REV

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY FROM MIDNIGHT TONIGHT TO 9 AM CDT
THURSDAY FOR BUTLER-CARROLL-CRAWFORD-GREENE-HAMILTON-HARDIN.

WINTER STORM WARNING FROM 10 PM THIS EVENING TO 9 AM CDT
THURSDAY FOR CALHOUN-FRANKLIN-HUMBOLDT-POCAHONTAS-SAC-WEBSTER-
WRIGHT.

WINTER STORM WARNING UNTIL 9 AM CDT THURSDAY FOR CERRO GORDO-
EMMET-HANCOCK-KOSSUTH-PALO ALTO-WINNEBAGO-WORTH.

&&

SHORT TERM...FAB
LONG TERM...SMALL
AVIATION...REV
Hazardous weather outlook, Mar 23, 11:01 AM CST, 6 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
1201 PM CDT WED MAR 23 2016

IAZ004>007-015>017-023>026-033>035-241715-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-SAC-CALHOUN-WEBSTER-
1201 PM CDT WED MAR 23 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A WINTER STORM WARNING IS IN EFFECT FOR THE AREA FROM LATE
AFTERNOON THROUGH TONIGHT. PLEASE VISIT WEATHER.GOV/DESMOINES FOR
ADDITIONAL INFORMATION.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A WINTER STORM WARNING REMAINS IN EFFECT FOR THE AREA THURSDAY
MORNING. PLEASE VISIT WEATHER.GOV/DESMOINES FOR ADDITIONAL
INFORMATION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED...BUT ANY SNOWFALL REPORTS
ARE GREATLY APPRECIATED.

IAZ027-036-037-044>046-241715-
BUTLER-HAMILTON-HARDIN-CRAWFORD-CARROLL-GREENE-
1201 PM CDT WED MAR 23 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A WINTER WEATHER ADVISORY IS IN EFFECT FOR THE AREA TONIGHT.
PLEASE VISIT WEATHER.GOV/DESMOINES FOR ADDITIONAL INFORMATION.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A WINTER WEATHER ADVISORY REMAINS IN EFFECT FOR THE AREA THURSDAY
MORNING. PLEASE VISIT WEATHER.GOV/DESMOINES FOR ADDITIONAL
INFORMATION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED BUT SNOWFALL REPORTS WOULD BE
GREATLY APPRECIATED.

IAZ028-038-039-047>050-057>062-070>075-241715-
BREMER-GRUNDY-BLACK HAWK-BOONE-STORY-MARSHALL-TAMA-AUDUBON-
GUTHRIE-DALLAS-POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON-WARREN-
MARION-MAHASKA-
1201 PM CDT WED MAR 23 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED LATE THIS
AFTERNOON AND THIS EVENING MAINLY SOUTH OF HIGHWAY 30. A FEW
STORMS MAY BE STRONG TO SEVERE WITH LARGE HAIL THE MAIN THREAT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

IAZ081>086-092>097-241715-
ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-
WAYNE-APPANOOSE-DAVIS-
1201 PM CDT WED MAR 23 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED LATE THIS
AFTERNOON AND THIS EVENING. A FEW SEVERE STORMS ARE EXPECTED. LARGE
HAIL AND DAMAGING WIND WILL BE THE MAIN THREATS BUT A COUPLE
STORMS MAY BE CAPABLE OF PRODUCING A TORNADO.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON THROUGH MID
EVENING.

FAB

In the hours before

Special weather statement, Mar 23, 5:22 PM CST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
622 PM CDT WED MAR 23 2016

IAZ081-082-092-093-240100-
ADAMS-UNION-TAYLOR-RINGGOLD-
INCLUDING THE CITIES OF...CORNING...CRESTON...BEDFORD...LENOX...
NEW MARKET...MOUNT AYR
622 PM CDT WED MAR 23 2016

...THUNDERSTORMS WITH HAIL MOVING INTO THE AREA...

SCATTERED THUNDERSTORMS WILL SPREAD INTO THE AREA OVER THE NEXT
COUPLE OF HOURS. THE STRONGEST STORMS WILL PRODUCE DIME TO NICKEL
SIZED HAIL...WITH SEVERE WEATHER ALSO POSSIBLE. A TORNADO WATCH
REMAINS IN EFFECT.

LEE

The radar

The Des Moines radar (KDMX), 145 km away, was scanning. The volume nearest the first event began at 23:54 UTC.

Open the radar archive at this moment

Event by event

9 winter storm, 1 hail. Local standard time, as filed.

Hail, Taylor

When
March 23, 5:56 PM CST
Where
Taylor County, Bedford
Measured
1 in hail
Reported by
COOP Observer
Coordinates
40.670, -94.720

Coop observer in Bedford reported quarter sized hail followed by pea sized hail. Delayed report, time radar estimated. Observer reported the hail with their morning observation the next day.

Winter Storm, Emmet

When
March 23, 6:30 PM CST to March 24, 8:00 AM CST
Where
Emmet forecast zone
Reported by
COOP Observer
Coordinates
43.378, -94.678 (the zone’s center; the record gives no point)

Winter Storm, Palo Alto

When
March 23, 6:30 PM CST to March 24, 8:00 AM CST
Where
Palo Alto forecast zone
Reported by
COOP Observer
Coordinates
43.082, -94.678 (the zone’s center; the record gives no point)

Winter Storm, Kossuth

When
March 23, 6:30 PM CST to March 24, 8:00 AM CST
Where
Kossuth forecast zone
Reported by
COOP Observer
Coordinates
43.204, -94.207 (the zone’s center; the record gives no point)

Winter Storm, Winnebago

When
March 23, 7:30 PM CST to March 24, 8:00 AM CST
Where
Winnebago forecast zone
Reported by
COOP Observer
Coordinates
43.378, -93.734 (the zone’s center; the record gives no point)

Winter Storm, Hancock

When
March 23, 7:30 PM CST to March 24, 8:00 AM CST
Where
Hancock forecast zone
Reported by
COOP Observer
Coordinates
43.082, -93.734 (the zone’s center; the record gives no point)

Winter Storm, Worth

When
March 23, 7:30 PM CST to March 24, 8:00 AM CST
Where
Worth forecast zone
Reported by
COOP Observer
Coordinates
43.377, -93.261 (the zone’s center; the record gives no point)

Winter Storm, Cerro Gordo

When
March 23, 7:30 PM CST to March 24, 8:00 AM CST
Where
Cerro Gordo forecast zone
Reported by
COOP Observer
Coordinates
43.082, -93.261 (the zone’s center; the record gives no point)

Winter Storm, Pocahontas

When
March 23, 10:00 PM CST to March 24, 8:00 AM CST
Where
Pocahontas forecast zone
Reported by
COOP Observer
Coordinates
42.734, -94.679 (the zone’s center; the record gives no point)

Winter Storm, Humboldt

When
March 23, 10:00 PM CST to March 24, 8:00 AM CST
Where
Humboldt forecast zone
Reported by
COOP Observer
Coordinates
42.777, -94.207 (the zone’s center; the record gives no point)

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2016Every state in 2016This day in weather historyWarnings in Iowa, March 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 621040, 620726, 620727, 620729, 620734, 620735, 620737, 624834, 620728, 620731.